skip to content

Faculty of Economics

Journal Cover

Onatski, A.

Asymptotic analysis of the squared estimation error in misspecified factor models

Journal of Econometrics

Vol. 186(2) pp. 388-406 (2015)

Abstract: In this paper, we obtain asymptotic approximations to the squared error of the least squares estimator of the common component in large approximate factor models with possibly misspecified number of factors. The approximations are derived under both strong and weak factors asymptotics assuming that the cross-sectional and temporal dimensions of the data are comparable. We develop consistent estimators of these approximations and propose to use them for model comparison and for selection of the number of factors. We show that the estimators of the number of factors that minimize these loss estimators are asymptotically loss efficient in the sense of Shibata (1980), Li (1987), and Shao (1997).

Keywords: Factor model, Loss efficiency, Misspecification, Number of factors

JEL Codes: C38, C52

Author links: Alexey Onatskiy  

Publisher's Link: http://www.sciencedirect.com/science/article/pii/S0304407615000408



Papers and Publications



Recent Publications


Elliott, M., Golub, B. and Leduc, M. V. Supply Network Formation and Fragility American Economic Review [2022]

Bhattacharya, D., Dupas, P. and Kanaya, S. Demand and Welfare Analysis in Discrete Choice Models with Social Interactions Review of Economic Studies [2023]

Bhattacharya, D. Nonparametric Approaches to Empirical Welfare Analysis Journal of Economic Literature, forthcoming [2023]

Ajzenman, N., Cavalcanti, T. and Da Mata, D More than Words: Leaders' Speech and Risky Behavior During a Pandemic American Economic Journal: Economic Policy [2023]